Thunderstorm Wind, Chautauqua
- When
- August 16, 1:30 PM EST
- Where
- Chautauqua County, Barcelona
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.333, -79.583
A pair of cold fronts crossed Lake Erie and the western souther tier. In Barcelona, the thunderstorm winds downed trees and power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A pair of cold fronts crossed Lake Erie and the western souther tier. In Barcelona, the thunderstorm winds downed trees and power lines. Chautauqua County Sheriffs reported 3/4 inch hail at Findley Lake.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 16, 9:00 AM EST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1000 AM EDT SAT AUG 16 2003 LINE OF CONVECTION JUST COMING ONSHORE ATTM. THIS ACTIVITY HAD WEAKENED AS IT CROSSED THE LAKE...AS EXPECTED. MESO-ETA PREDICTED VALUES OF CAPES OVER 2000 J/KG AND LIS OF -6 TO -8. 13Z LAPS ANALYSES DO SHOW CAPES OF 2000 AND LIS OF -5 TO -6 SO RE-INTENSIFICATION OF THE STORMS IS EXPECTED AS IT MOVES BACK INTO MORE FAVORABLE CONDITIONS OVER LAND. MORNING UPDATE TO THE ZONES WILL INDICATE THE LIKELIHOOD OF SHOWERS/THUNDERSTORMS...THEN BECOMING MORE SCATTERED LATER IN THE AFTERNOON. PREVIOUS AFD FOLLOWS.... THE SULTRY CONDITIONS OF THE PAST WEEK ARE COMING TO A CLIMAX THIS MORNING AS ISODROSOTHERM ANALYSES SHOWS TDS POOLING IN THE LOW TO MID 70S OVER THE EASTERN GR LAKES FROM DKK AND BUF UP TO ART. TDS OF 70 TO 75 EARLY THIS MORNING MAKE IT FEEL MORE LIKE SOUTH TEXAS THAN WRN NEW YORK...BUT HANG IN THERE...RELIEF IS ON THE WAY. A 600 RIDGE CENTERED OVER THE NATIONS MID SECTION IS NOW STARTING TO NOSE UP ACROSS THE U.S. NORTHERN ROCKIES...WHILE A FAIRLY SIGNIFICANT TROF IS IN THE PROCESS OF CARVING ITSELF SOUTHEAST ACROSS ONTARIO. WV IMAGERY SHOWS MAIN SHORTWAVE WITH THIS DIGGING TROF IS CURRENTLY CROSSING GEORGIAN BAY. THERE ARE TWO SFC FRONTAL FEATURES ASSOCIATED WITH THIS TROF. THE PRE-FRONTAL TROUGH (WIND SHIFT BOUNDARY) IS MAKING ITS WAY ACROSS LK HURON AND SRN ONTARIO EARLY THIS MORNING. WHILE CURRENT RADAR IS NOT OVERLY ACTIVE IN ADVANCE OF THIS FRONT...EXPECT CONVECTION TO BECOME MORE WIDESPREAD AS THE FRONT CROSSES LK ONTARIO AND OUR FA DURING THE COUSE OF THE MORNING. MOISTURE RICH AIRMASS IS JUST WAITING FOR A REASON TO POPS SOME TRWS...AND AGREE WITH MODELS THAT RAW SYNOPTIC FORCING WILL INTERACT WITH OUR AIRMASS TO PRODUCE LIKELY POP (AVN) CONVECTION DURING THE MORNING. THESE STORMS SHOULD BE MAINLY HEAVY RAIN PRODUCERS. MESO-ETA DEPICTS CAPE VALUES BALLOONING TO OVER 2000 J/KG AHEAD OF THIS BOUNDARY THIS AM WITH LIS DROPPING TO BETWEEN -6 AND -8. THIS MAY BE A BIT EXTREME...BUT NOT ENTIRELY OUT OF LINE GIVEN CURRENT LAPS ANLYSES. OUR AIRMASS WILL THEN TRY TO RELOAD FOR ROUND WITH THE NEXT BOUNDARY. THIS SECOND BOUNDARY...WHICH IS THE LEGITIMATE FRONT...IS HARDER TO ANALYZE AND SEE IN IR. THIS FEATURE IS EXPECTED TO CROSS THE FA LATE THIS AFTERNOON AND EVENING. PLENTY OF LL MOISTURE WILL STILL IN PLACE AND BY THAT TIME WE WILL HAVE SOME JET DYNAMICS IN PLAY AS WELL AS A 100 KT H25 JET WILL BE STREAKING SOUTHEAST INTO THE OHIO VALLEY. THIS BOUNDARY SHOULD KICK OFF MORE CONVECTION AFTER A SHORT BREAK FROM THE MORNING ACTIVITY. MODEL CAPE PROJECTIONS SHOW THAT WE DESTABILIZE AGAIN TO THE POINT WHERE CAPE VALUES EXCEED 2000 J/KG IN SOME AREAS. DRIER AIR WILL THEN FINALLY WORK INTO THE REGION DURING THE COURSE OF TONIGHT. SFC HIGH PRESSURE WILL EXTEND FROM THE WRN GR LAKES TO NRN QUEBEC BY SUNDAY MORNING AND OUR TDS ARE FORECAST TO DROP INTO THE LOWER 60S. THE HIGH PRESSURE IS THEN EXPECTED TO SLOWLY DRIFT TO THE SOUTHEAST ACROSS OUR REGION THROUGH TUESDAY BEFORE ITS RETURN FLOW WILL SEND MORE WARMTH AND HIGHER HUMIDITY INTO THE REGION LATER IN THE WEEK. .BUF...NONE.
NYZ001>008-010>014-019>021-085-160830- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 432 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY THUNDERSTORMS WILL DEVELOP ACROSS THE REGION TODAY AS A PAIR OF COLD FRONTS WILL SETTLE SOUTH FROM EASTERN CANADA. THESE FRONTS WILL ENCOUNTER A VERY HUMID AIRMASS, WHICH WILL INCREASE OUR POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS. MANY OF THE STORMS WILL CONTAIN TORRENTIAL DOWNPOURS, BUT THEY SHOULD MOVE FAST ENOUGH TO PREVENT WIDESPREAD FLOOD PROBLEMS. THERE MAY HOWEVER BE AREAS WHERE SERIOUS PONDING TAKES PLACE ON ROADWAYS WITH ISOLATED POOR DRAINAGE FLOODING. THE STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS IN EXCESS OF 40 MILES AN HOUR ALONG WITH SMALL HAIL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THUNDERSTORMS MAY BECOME STRONG ENOUGH LATER TODAY TO WARRANT THE USE OF SKYWARN SEVERE WEATHER SPOTTERS. IF A SEVERE WEATHER WATCH IF ISSUED...A SKYWARN SEVERE WEATHER NET WILL BE RAISED. RSH
The Buffalo radar (KBUF), 97 km away, was scanning. The volume nearest the first event began at 18:31 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375003, 5375004.